Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Pocatello, ID

August 7, 2017Franklin County, Oneida County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 7, 2017, 4:25 PM MDT for Franklin County, Oneida County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 4:25 PM MDT (22:25 UTC)
Expired
Aug 7, 2017, 5:15 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Franklin County, ID, Oneida County, ID

The radar

The Salt Lake City radar (KMTX), 92 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS55 KPIH 072225
SVRPIH
IDC041-071-072315-
/O.NEW.KPIH.SV.W.0030.170807T2225Z-170807T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
425 PM MDT MON AUG 7 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Oneida County in southeastern Idaho...
  Southwestern Franklin County in southeastern Idaho...

* Until 515 PM MDT

* At 425 PM MDT, a severe thunderstorm was located near Pleasantview
  or 11 miles southwest of Malad, moving east at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Malad, Pleasantview, Cherry Creek Rest Area and Samaria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 11252 4218 11254 4225 11211 4200 11209
TIME...MOT...LOC 2225Z 266DEG 12KT 4210 11244 

HAIL...1.00IN
WIND...<50MPH
 
$$

DMH
2 follow-up statements
837 
WWUS55 KPIH 072253
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
453 PM MDT MON AUG 7 2017

IDC041-071-072315-
/O.CON.KPIH.SV.W.0030.000000T0000Z-170807T2315Z/
Oneida ID-Franklin ID-
453 PM MDT MON AUG 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN ONEIDA AND SOUTHWESTERN FRANKLIN COUNTIES...

At 452 PM MDT, a severe thunderstorm was located near Pleasantview or
10 miles southwest of Malad, moving east at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Malad, Pleasantview, Cherry Creek Rest Area and Samaria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 11252 4218 11254 4225 11211 4200 11209
TIME...MOT...LOC 2252Z 266DEG 9KT 4210 11241 

HAIL...1.00IN
WIND...<50MPH
 
$$

DMH
315 
WWUS55 KPIH 072311
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
511 PM MDT MON AUG 7 2017

IDC041-071-072320-
/O.EXP.KPIH.SV.W.0030.000000T0000Z-170807T2315Z/
Oneida ID-Franklin ID-
511 PM MDT MON AUG 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ONEIDA AND
SOUTHWESTERN FRANKLIN COUNTIES WILL EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail 
is still possible with thunderstorms moving through southern Oneida 
County.

LAT...LON 4200 11252 4218 11254 4225 11211 4200 11209
TIME...MOT...LOC 2310Z 266DEG 12KT 4210 11235 

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:48 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 7, 2:48 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
248 PM MDT Mon Aug 7 2017

.DISCUSSION...A nearly stationary, weak upper level system over
California is bringing moisture into our area. Expect isolated to
scattered showers and thunderstorms all week. Models are
struggling with best areas of mainly afternoon/early evening
convection. Models are still showing our Southeast areas slightly
favored for scattered convection this afternoon. Models also
favor scattered convection for all mountain areas on Wednesday and
Thursday afternoons as they show the instability coming from the
weak system over California. Also, expect elevated winds as this
weak system moves from California toward the East Northeast later
in the week into the weekend. With active wildfires in the area,
smoke is bringing degraded air quality conditions. Air quality
advisories are in effect for Blaine, Lincoln, Minidoka, Cassia,
Bannock and Franklin counties. Cooler temperatures, cloud cover,
and increased relative humidity will help damper wildfire
development. However, any thunderstorm outflows will aide fire
development. Expect erratic outflows of 30 to 40 mph in and around
showers and thunderstorms all week. Also, lightning strikes are a
concern for starting new fires. See fire weather discussion and
fire weather forecast for more details on fire concern areas. TW

&&

.AVIATION...Expect VFR conditions at all sites through Tuesday.
Could see occasional smoke visibility restrictions especially at
SUN.  Expect showers and thunderstorms to develop this afternoon and
evening but chances at hitting a terminal are low.  For now kept
thunder out of TAFs but it remains possible every day this week.
GK

&&

.FIRE WEATHER...Expect an active week with a chance for showers and
thunderstorms daily with monsoonal moisture expected to remain in
the region through Friday.   Convection slow to develop today but a
red flag warning remains in effect for zone 413 for scattered
thunderstorms this afternoon and evening.   At 2 pm were starting to
see some cells develop in that region.   Expect isolated activity in
the remainder of southeast Idaho.   Expect light winds through
Wednesday with the only strong ones near thunderstorms from outflow.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ413.

&&

In the hours before

Special weather statement, Aug 7, 3:29 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Pocatello ID
329 PM MDT MON AUG 7 2017

IDZ021>023-072215-
Caribou Highlands ID-South Central Highlands ID-
Lower Snake River Plain ID-
329 PM MDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Bannock Peak or 14 miles southeast of Neeley, moving
northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pocatello, American Falls Reservoir, Fort Hall Bannock Peak, Portneuf
Gap, Fort Hall Bannock Creek Lodge, Pocatello Airport, Pauline and
Mink Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire crews working near active fires should prepare for strong, gusty
and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.

&&

LAT...LON 4252 11256 4261 11278 4294 11275 4283 11229
TIME...MOT...LOC 2127Z 207DEG 6KT 4263 11263

JAH
Special weather statement, Aug 7, 4:11 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
411 PM MDT MON AUG 7 2017

IDZ022-024-072300-
Cache Valley/Idaho Portion ID-South Central Highlands ID-
411 PM MDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pleasantview or 9 miles southwest of Malad, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Malad, Pleasantview, Cherry Creek Rest Area and Samaria.

LAT...LON 4200 11233 4202 11250 4220 11252 4228 11208
      4200 11206
TIME...MOT...LOC 2210Z 266DEG 12KT 4212 11241

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:16 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bonneville, Caribou, Franklin, Oneida and 1 more17 hr
Aug 7, 3:29 PM MDTSpecial Weather StatementPIHBannock46 min
Aug 7, 4:11 PM MDTSpecial Weather StatementPIHOneida49 min
Aug 7, 4:58 PM MDTSpecial Weather StatementPIHBear Lake47 min
Aug 7, 5:27 PM MDTFlash Flood WarningPIHOneida3 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.